Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 268, NWS North Platte, NE

August 2, 2004Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2004, 6:25 PM CDT for Keya Paha County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 6:25 PM CDT (23:25 UTC)
Expired
Aug 2, 2004, 7:15 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 4:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-668 J/kg
Mixed-layer LCL
3509 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 022325
SVRLBF
NEC103-030015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 715 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF BURTON...OR ABOUT 7 MILES EAST OF SPRINGVIEW...AND MOVING
  EAST AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN KEYA PAHA COUNTY THROUGH 645 PM CDT
  RURAL SOUTHEASTERN KEYA PAHA COUNTY THROUGH 715 PM CDT

LAT...LON 4281 9927 4278 9933 4278 9941 4272 9953
      4273 9965 4274 9966 4273 9972 4274 9973
      4295 9970 4299 9926

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 5:14 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 2, 5:14 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT MON AUG 2 2004

ZONES UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 691 FOR
NORTH CENTRAL ZONES.

.PREVIOUS DISCUSSION...
FOR TONIGHT...CANT IGNORE THE TROPICAL PLUME FEEDING ACROSS THE
ROCKIES PER SATELLITE.  ATM IS STRONGLY CAPPED SUGGESTING ELEVATED
SHRA/TSTM ACTIVITY WILL DEVELOP TONIGHT.  ANOTHER CHC OF PCPN
DEVELOPS TUE AFTN AS BACK FRONT MOVES IN AND THE ATM GOES
INTO A TRANSITION PHASE.

ATM WILL TRANSITION FROM A SOMEWHAT ZONAL HEAT WAVE PATTERN TO
A STRONG NORTHWEST FLOW.  DEEP GREAT LAKES UPPER LOW WILL SEND A BACK
DOOR COLD FRONT THRU FCST AREA WHICH WILL BE IN PLACE THROUGH 120HRS.
MEANWHILE...PAC LOW CONTINUES ANCHORED OFF THE WEST COAST.
ESSENTIALLY ATM WILL GO INTO A BLOCKED PATTERN WITH FCST AREA IN A
NORTHWEST FLOW ALOFT AND SRLY RETURN FLOW AT THE SFC.  THIS SUGGESTS
A TURN TOWARD A MORE ACTIVE RAINFALL PATTERN.  ETA INDICATES 1 OR
MORE MCSS WILL FORM THROUGH 84HR.  THE GFS IS LARGELY SILENT
RAINWISE WITH THIS FEATURE.

THE HIGHER RESOLUTION ETA GENERALLY PERFORMS BETTER IN THIS SITUATION
SO USED THAT MODEL THRU 84HRS. DURING THE 84 TO 120 HR TIME PERIOD...
GENERALLY LEFT THE FCST DRY AND FOCUSED MORE ON TEMPERATURES WHICH
WILL PRESUMABLY TREND DOWNWARD INTO THE 80S FOR MAX TEMPS.  GFS SEEMS
TO BE HAVING BOUNDARY LAYER ISSUES...TOO MOIST...NO REASONABLE
DIURNAL HEATING CYCLE...ETC.

BEYOND 120HR...GFS SHOWING RUN TO RUN PROBLEMS SO THE FCST IS
BASICALLY CLIMO.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH ZONES
006>010-026>029-038.

&&

CDC/TLK
Hazardous weather outlook, Aug 2, 3:10 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT MON AUG 2 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-031100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
310 PM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
NORTH OF A LINE FROM HAY SPRINGS IN SHERIDAN COUNTY...TO BROKEN
BOW IN CUSTER COUNTY. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING ACROSS SOUTH DAKOTA...THEN PUSH SOUTHEAST ACROSS THE
SLIGHT RISK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT. FURTHER SOUTHWEST THERE IS THE POTENTIAL FOR
GENERAL THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED TUESDAY AND
WEDNESDAY AS A FRONT SETTLES INTO CENTRAL AND WESTERN NEBRASKA.
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OVER PORTIONS OF NORTH
CENTRAL NEBRASKA...AND DURING THE LATE AFTERNOON INTO THE OVERNIGHT
HOURS OF TUESDAY AND WEDNESDAY.

MASEK

In the hours before

Local storm report, Aug 2, 5:39 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       11 NNE BASSETT          42.73N 99.45W
08/02/2004  0.00 INCH        ROCK               NE   LAW ENFORCEMENT

            HEAVY RAINFALL WASHED OUT COUNTY ROADS 12 N AND 5 E OF
            BASSETT. PEA SIZED HAIL WAS ALSO REPORTED.

&&

CDH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:10 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock65 min
Aug 2, 6:52 PM CDTFlash Flood WarningLBFKeya Paha, Rock113 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.